Pernicious Anaemia Society
15,097 members10,674 posts

PA and b12 sublinguals

Hi all. With my PA, I've been taking weekly injections which have worked ok. I recently started on daily sublinguals because I could feel symptoms returning a few days before I was due for a shot. I decided to use the b12 sublinguals(2500 mcg) and do my shot every 10 days. So far this combo is working much better and eliminating up and downs with symptoms. Also I wanted to ask again about PA and stomach issues. I've been really sick for over a month with constant stomach pain and now passing blood. I'm being set up to see a GI specialist and an oncologist because I have an elevated lymp absolute as well. Has anyone else had extremely high instrinic factor, stomach pain, polyps, stomach cancer from PA?

9 Replies
oldestnewest

i thought you could only have injections every 3 to 6 months abd gad to be a 100 or less to get them I was told anything over 200 is bad for you and that you can overdose and poison yourself and do harm. and also here in ireland it is against the law to self inject a dr has to sigm you off on it and of he doesnt the hse rhe equivqlent of the nhs and hiqa equivalent of cqc can take you to court for self injecting.

Reply

Clare, Eire is a part of the EU and there is an EU wide provision that allows people living within the union to obtain medication that they cannot obtain in their home country for personal use - which is the basis of the process many of us in the UK use to allow SI. I'm not an expert on the Irish legal system by any means and there are some areas where practice does fall short of what is required and sorting this out can take a very long time.

There is a lot of garbage about high levels of B12 being toxic - there is absolutely no evidence to support this - in fact hydroxocobalamin is used as a treatment of choice for cyanide poisoning because of the lack of toxicity - dosage is 5000x the amount used for a maintenance shot delivered intravenously over 15 minutes .... with a follow up dose 30 minutes later if required - the downside of the treatment is the risk of hypertension caused by injecting that amount of fluid into your veins.

Further, in respect of 'toxicity', when you receive a B12 shot your levels will be extremely high - well over measurable range and will then drop - generally halving ever 2 or so days - over time, so your levels are going to be well above 2000pmol/L just after an injection.

Levels of 100-200 (ng/L or pmol/L) are well towards the low end of the normal range so are likely to problems because you are deficient.

Some people do respond to high levels of B12 in serum by shutting down the mechanism that allows B12 to pass from blood to cells but this is likely to be unavoidable if you have an absorption problem and have had loading shots.

Medically speaking high levels can be caused by some other conditions - such as liver and kidney problems - so high serum B12 in the absence of injections can raise the need to investigate for these conditions.

It really does sound as if you may be experiencing some rather problematic medical advice.

1 like
Reply

Hi Clare2017. Wow, laws are so different. My b12 was 93 when diagnosed and started first daily shots then weekly. Here normal levels are 220-910. After testing levels gor a few months, my levels are staying around 600 with this routine. All my docs are happy with these levels

Reply

I had high absolute lymph on a blood test 2 weeks prior to getting tested for h pylori. H pylori can reduce stomach acid enough to stop intrensic factor from being secreted into your stomach. I assume you meant to say you have high intrensic factor antibdies. H pylori can definitely cause stomach pain and is thought to cause up to 80% of ulcers.

If you have taken tums, pepto or any pills like prilosec which is a proton pump inhibitor, during the 2 weeks prior to seeing your doctor, these will reduce the chances of your gi specialist being able to find h pylori thru breath, stool or endoscopy. You will need a blood test which is the least reliable detector but it sounds like yours could be pretty highly colonized if it is causing ulcer like pain.

Reply

Hi KimberinUS. Thank you for responding. I can't remember my wording, but when I was diagnosed with PA my b12 was 93 and instrinic factor was high at 98. Now we have it down, but still a high 50. My lymp abosute has been elevated since Sept and being referred to oncology for that. I haven't had acid feeling stomach so I haven't taken antacids, but they did give me IV stomach meds at the ER along with pain meds. I have been waiting for referral to GI, but was passing blood so was sent to hospital. They just gave me pain meds, urine sample and bloodwork. Showed anemia and can't remember what else but a few other elevations. Was told to see my primary and put a rush on the colonoscopy and endoscopy. Still waiting for appt. I feel a lot of fatigue. My stomach pain is constant. I thought my spleen was causing the pain, but they said no. The pain is close to my ribs on left side and goes around to my side and back. Almost like a constant stitch from running as well as feeling like I'm being pinched from inside. From what I've read and heard, it doesn't sound like ulcer symptoms, but I could be wrong.

Reply

Hi again KimberinUS. I want to thank you for your reply. You've helped me so much. This morning I woke up with indigestion. I had to laugh because about a month ago I was thinking ulcer, but didn't have the symptom of upset stomach so much, just a little nausea. It all makes perfect sense and all because of your post. I feel so much better. Thank you again

1 like
Reply

Your welcome. Just know if it isnt h pylori it could be any number of treatable issues, gluten, chrohns, celiac ect. Blood in stool isnt anything i would let my doctor get away with not fully and properly diagnosing.

If you had antibiotics at hospital you might no longer be infected but a blood test will show antibodies showing you had it but possibly killed it. If you had it and killed it any possible ulcer will most likely heal in 2 weeks to 4 months with proper treatment.

I only ever had nausea regularly and slight heartburn only maybe monthly or every other month.

My super serious symptoms wete all due to b12 deficiency. Concentration, memory, extreme fatigue, fat tongue, balance issues, irritablity, anxiety. I was a mess and felt like i had lost 50 points of IQ. I considered that i might have early dementia and was losing my mind.

I wish doctors took patients' concerns about their own bodies more seriously, looking for root causes instead of behaving as if an everyday complete blood count or comprehensive metabolic panel was the answer to any possible issue.

I have had to turn into a researcher of research to arm myself with knowledge about how my body functions because im not a hypicondriac and i was sick and tired of being fobbed off and being told to take a multivitamin. I tried that for 30 months while getting progressively worse. Unfortunately i have lost an immense amout of respect for some doctors.

Once i get rid of h pylori, if i still need b12 injections due to permanent damage to my parenthetical cells i will get them. But...i still have hope my body will fully heal itself. Im on day 8 of my second round of antibiotics. If it is h pyliri please get checked 8 -12 weeks after treatment because sometimes the antibiotics dont fully kill it and it continues to be a root cause for b12 deficiency.

Best of luck to you. Persist in fighting to regain your health. If your doctor says something is the problem, research it. Possibly try it. But if it doesnt fix it, press forward for answers.

It was suggested my issues were menopause. Insert expletive here.

Reply

Awe man KimberinUS. I'm so sorry for what you have gone/going thru. I also lost some respect for some doctors. My PA was found on by an oncologist, but I believe it should be a reg part of a CBC. It would save so many patients pain, loss time and further damage. I was so sick for so long and thought I was going crazy and dying at the same time. Can you imagine those poor souls back in the day that were sent to mental hospitals and died a horrible death because of b12?!?! I get so sad when I think of it. I just got a report from a ct of my abdomen. Of course I knew ulcers and cysts of the stomach don't show up on those scan, but it does say thickened gastric walls and splenic calcifications. Whatever these mean. I kind of thought my spleen might be involved because of the pain I have. Waiting for GO appt and set up the scopes. I should have answers hopefully within a month. Takes so long for referrals ect...with my insurance

1 like
Reply

PA does lead to a slightly higher risk of stomach cancer but it still doesn't make stomach cancer a likely outcome.

Hope that KimberinUS remarks have reassured you a bit.

All you can really do at this point is follow up with the medics - you are being referred to the right people. I know that is easier said than done and we all tend to respond to an uncertainty by fretting on it but if you can, please don't let it become an all consuming worry.

1 like
Reply

You may also like...